Texas, 2024

Damaging Wind in Texas, May 29, 2024

May 29, 2024 · NWS MAF · 1 event in 1 county or zone

A convective complex formed in eastern New Mexico during the evening of the 28th and crossed through portions of west Texas during the early morning of May 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A convective complex formed in eastern New Mexico during the evening of the 28th and crossed through portions of west Texas during the early morning of May 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 2:45 AM CST, 7 minutes earlier.

Area forecast discussion, May 29, 2:45 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
345 AM CDT Wed May 29 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 340 AM CDT Wed May 29 2024

utflow and a few lingering storms have pushed into the area but
winds gradually veer back to the background environmental
southeasterly direction by morning. Stratus has also moved in behind
this outflow and storms, and is expected to linger across the north-
central Permian Basin until it finally scatters out. This stratus
will serve to not only keep the northern zones in the 80s for high
temperatures this afternoon, but also prevent much instability from
forming. With the weak ridge axis moving this afternoon, some
subsidence-induced capping should inhibit most afternoon convection
outside of a storm or two off the Stockton Plateau. Should any
storms get rooted and going, there will be plenty of CAPE above the
cap (~2000-2500J/kg) to feed off of along with generally long,
straight hodographs that favor splitting supercells. As per usual, a
left mover or two could shoot into the east-central Permian Basin
this afternoon with a right mover tearing through east-central Pecos
County. In addition to the scattered storm chances, the other
headline today will be the continued heat, especially the Davis
Mountains and Big Bend where another Heat Advisory has been issued
this afternoon due to the prolonged heat.

Return flow Wednesday night into Thursday once again primes our
region with plentiful moisture for storms. This coincides with the
ridge sliding eastward, giving way to a weak shortwave across the
Panhandle. Between this, diurnal heating, and convergence along the
dryline should be enough to get a few thunderstorms to form. With a
similar convective setup to Wednesday, any storms that form could be
strong to severe with damaging winds and large hail being the main
concerns. The prolonged heat sticks around still on Thursday, with
another Heat Advisory anticipated for similar areas as today with
highs ranging in the upper 90s to the 100s with temperatures 110+ in
the lower elevations of Big Bend National Park.

-Munyan

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 340 AM CDT Wed May 29 2024

Thursday night, an upper trough will be moving through the region,
with convection expected to be ongoing east of a retreating dryline.
To complicate matters further, a cold front is forecast to drop in
behind the trough after 06Z. East of the dryline, 40-60 kts of 0-6
km shear is forecast, w/mid-level laps rates of 7-9 C/km, for a
sever threat into late evening.

This cold front will usher in cooler temperatures Friday and
Saturday.  Friday, highs will be near or just above normal most
locations, with a slight chance of showers and thunderstorms, a few
severe, along/behind the front.  This may be reinforced by incoming
boundaries from the northeast from a possible MCV.

The MCV will push even cooler air into the area Friday night, making
Saturday the coolest day this forecast as highs top out right around
normal.  Saturday morning, the dryline is forecast to be in far west
Texas.  To the west, an upper trough will approach the region, and
this will meet up with easterly upslope flow for perhaps our best
shot at rainfall this forecast.  With any luck, the higher terrain
west of the Pecos will get some rainfall, where it's needed most at
the moment.  QPF is paltry, but beggars can't be choosers.

Sunday, return flow resumes, and temperatures begin to recover as
upper-level ridging begins strengthening south.  Long range models
bring a shortwave through the ridge, and this could kick off some
isolated afternoon convection along/east or the dryline.

Unfortunately, models are still on track to develop the quasi-
stationary upper ridge over Mexico Monday/Tuesday, sending highs
each day into the triple digits most locations.  By Tuesday, highs
will be ~ 10-12 F above normal, and grids stay dry after Sunday. The
only consolation is that the dryline hasn't retreated to El Paso
yet, so there may be a couple more opportunities for rain before the
Death Ridge locks in. But time is running out.

&&

.AVIATION...
(06Z TAFS)
Issued at 1234 AM CDT Wed May 29 2024

Easterly winds are gradually waning from the outflow from
yesterday afternoon. Another outflow is set to push in from the
north overnight, bringing a northeasterly wind shift before winds
slowly return to the general southeasterly direction. The current
outflow pushing in from the north will bring MVFR CIGs to CNM and
HOB and likely to MAF/INK as well. These clouds look to scatter
out by 18z this afternoon, giving way to VFR for the remainder of
the period. A stray storm or two is possible in the vicinity of
FST in the afternoon.

&&

.FIRE WEATHER...
Issued at 340 AM CDT Wed May 29 2024

Elevated fire weather conditions are expected through next week,
mainly over the higher terrain west of the Pecos on the west side of
a developing dryline each day.  Critical minimum relative humidities
will coincide with increased 20-ft winds each afternoon.  ERCs
remain above the 95th percentile in these areas.  However, fuel
density and limited opportunities for fire starts remain low.  The
one exception will be Saturday afternoon, when the dryline will be
far enough west that lightning starts will be possible in the
Sacramento Foothills, Guadalupes, and areas directly south to the
Presidio Valley.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               89  68  95  68 /  20  10  20  20
Carlsbad                 95  64 100  63 /  10   0   0   0
Dryden                   98  73  98  71 /  20  20  10  10
Fort Stockton           100  69 102  68 /  20  10  10   0
Guadalupe Pass           90  63  89  64 /   0   0   0   0
Hobbs                    88  64  96  62 /  20  10  10  10
Marfa                    95  55  96  53 /  10   0   0   0
Midland Intl Airport     92  69  97  68 /  20  10  10  10
Odessa                   93  70  98  69 /  20  10  10  10
Wink                     98  69 103  66 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for Central Brewster County-Chisos Basin-Davis Mountains-
     Davis Mountains Foothills-Lower Brewster County.

NM...None.
&&

SHORT TERM...16
LONG TERM....44
AVIATION...16
Hazardous weather outlook, May 29, 2:00 AM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
300 AM CDT Wed May 29 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-300800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
300 AM CDT Wed May 29 2024 /200 AM MDT Wed May 29 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

There is a low risk of severe thunderstorms late this afternoon and
evening, mainly over the Permian Basin, Western Low Rolling Plains,
Stockton Plateau, and Lower Trans Pecos. Any severe storms that do
develop will be accompanied by damaging winds.

Hazardous heat is possible this afternoon, mainly in the Davis
Mountains and Lower Brewster County.

Near-critical fire weather conditions are expected this afternoon,
mainly over the higher terrain west of the Pecos.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low risk of severe thunderstorms Thursday afternoon and
evening, mainly over the Western Low Rolling Plains.  Any severe
storms that do develop will be accompanied by large hail and/or
damaging winds.

There is a low risk of severe thunderstorms Friday afternoon and
evening, mainly over the Western Low Rolling Plains, Stockton
Plateau, and Lower Trans Pecos.  Any severe storms that do develop
will be accompanied by large hail and/or damaging winds.

Hazardous heat is possible Thursday and Friday, as well as Sunday
through Tuesday, mainly along the Rio Grande.

Near-critical fire weather conditions are possible, mainly over the
higher terrain west of the Pecos.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, May 28, 9:00 PM CST, 5 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1000 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Flash Flood      6 N The Terrell Gas Pl  30.46N 101.83W
05/28/2024                   Terrell            TX   Law Enforcement

            Flash flooding observed along SH349 in
            Terrell County with multiple low water
            crossings impassable due to high water,
            especially along Independence Creek.

&&

The radar

The Lubbock radar (KLBB), 101 km away, was scanning. The volume nearest the first event began at 08:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Borden

When
May 29, 2:52 AM CST to 2:57 AM CST
Where
Borden County, 16.49 mi NE of Gail
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.910, -101.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176159.